Protocol for Treatment of Sedative Withdrawal      

Return to Substance Abuse Articles.     


The chronic use of sedatives causes abnormalities in our brain.  Sedatives Augment the GABA inhibition of the nerves which slows them down.  Unfortunately, our brain adapts to their presence by making the nerves more likely to fire.  If the sedative leaves the body, the nerves increase their firing rate which can cause serious effects.

Sedative withdrawal refers to the physical and emotional symptoms we experience as the sedative leaves our body.  Untreated sedative withdrawal usually begins 1-3 days after the last pill is taken (depending on which pill is abused), peaks at 3-6 days and then resolves after a week.   Most people will experience tremulousness, anxiety, flushing, palpitations and high blood pressure.  When high doses have been used, confusion can set in as well as hallucinations; these are serious complications that need to be discussed immediately with the doctor.  Seizures may also occur. 

Untreated withdrawal has serious consequences and could potentially be fatal.  Because of the seriousness of withdrawal, I place people on an equivalent dose of a long acting sedative with less potential for abuse.  This is usually phenobarbital or Librium.  The dose is tapered over a few weeks.   

There are a certain percentage of patients who cannot tolerate a short-term detoxification protocol.  This is especially true if they have used a benzodiazepine consistently for over one year.  They have long term irritability and/or anxiety.  A slower detox over months may be a more optimal treatment.  When the history of sedative use has been for multiple years of decades I have done detoxes that have lasted for more than a year.

Medications Used  

1-Phenobarbital, Librium- These medicines are long acting sedatives that reduce or even eliminate withdrawal.  They also augment the GABA activity.  They are used because they provide more consistent relief of withdrawal symptoms than other sedatives. They can cause over-sedation if the dose is too high.  I base the starting dose on my estimates of what the patient’s tolerance is.  The patient is seen within 3-5 days see how appropriate this dose is.  If the dose is appropriate, the drug is gradually reduced.     

2-Elavil (amitriptyline)- this is a non-addicting anti-depressant medication that helps with sleeping. A pill is taken nightly.  A major side effect is persistent lethargy the following day, but only a small percentage of patients experience this.  It can also affect the intestinal and urinary tracts as well as the heart but these problems are infrequently seen.   Dose adjustments may be made depending on effectiveness  

3- Neurontin or Depakote (gabapentin, Valproic acid)- These are anti-seizure medications that have been shown to reduce the intensity of sedative withdrawal.  They are used in persons with a history of seizures; but they are also used to minimize the intensity of withdrawal symptoms.  They are well tolerated.   Some patients develop intestinal symptoms and a few others develop vague neurological symptoms but the majority of patients tolerate the medication.  I do have to stop the medication about 25% of the time.  

4-Clonidine-This medicine is not regularly used. It has the benefit of reducing high blood pressure or rapid heartbeats from withdrawal.  It is also sedating and has a calming effect on patients.  Its side effects include dry mouth as well as lightheadedness.  The lightheadedness is especially likely to occur as you stand up.  If the lightheadedness is occurring at other times, the dose may need to be decreased.  Your response to this medication as well as any side effects will be monitored and the dosage may be adjusted accordingly.  

5-Zyprexa, Seroquel, Abilify, Risperdal - These are very strong, non-addictive medications that help with anxiety and irritability. They are consider anti-psychotic drugs but their use has increased in past years because of their usefulness and relative safety

Older medicines in this class, like Thorazine or Haldol occasionally caused muscle spasms about the neck, face and tongue that may be experienced as a choking sensation.  They may also cause increased restlessness.  Zyprexa and Seroquel have a significantly lower chance of causing these problems.  

Rarely, they may also cause a condition known as Tardive Dyskinesia which is a repetitive licking or smacking of the lips or tongue.  This side effect is usually seen only after years of use at high dosages and is not really applicable to this treatment.  There are rare reports, however, of this side effect occurring early in treatment.  If this occurs, it is possible, however unlikely, that it may not be reversible.  Despite this problem, millions have used these medications without adverse effect.  I feel that the benefit in allowing a successful detoxification outweighs the risk posed by this side effect. 

A more common side effect is weight gain which can lead to diabetes and/or cholesterol problems.  Patients are monitored for these developments. 

Return to Substance Abuse Articles